Texas, 2003

Tornadoes and Hail in Texas, May 24, 2003

May 24, 2003 · NWS AMA · 15 events in 4 counties and zones

Severe thunderstorms over the central and eastern Texas panhandle produced very large and damaging hail along with a couple of brief tornadoes during the evening hours. The tornadoes remained over open country and no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$60,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the central and eastern Texas panhandle produced very large and damaging hail along with a couple of brief tornadoes during the evening hours. The tornadoes remained over open country and no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 2:00 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT SAT MAY 24 2003

CNVTN BLOWING UP OVR SRN CO AND NRN NM WHICH APRS TO BE THE
PRECURSOR TO PSBL MCS THIS EVE AND TNGT.  ACTVTY MOVG SE WITH WK
NWLY STEERING FLOW.  WL CALL FOR LIKELY POPS TNGT.  UPR RDG FM THE
SRN RCKYS AND NWRN OLD MEX INTO THE NRN RCKYS WL RMN NRLY STNRY THRU
SUN/MON BFR MOVG BACK TO THE W BY TUE.  CUT OFF/CLSD UPR LOW OVR SRN
CA/NRN BAJA FCSTD TO EJECT SLOLY EWD ACRS THE SWRN STATES THRU ERY
NEXT WK UNDERCUTTING THE UPR RDG.  OUTFLOW BNDRY FM LAST NGT/S MCS
LOCATED ACRS CNTRL AND WRN OK WITH WK FNTL BNDRY LOCATED ACRS THE
EXTRM NRN SXNS OF THE TX PNHDL N AND NWWD INTO CNTRL CO ALG THE
FRONT RANGE OF THE RCKYS.  FNT CONTS TO SAG SLOLY SWD THIS AFTN.
THE FNTL BNDRY FCSTD TO MOV THRU THE RMNDR OF THE FA BY THIS EVE OR
ERY TNGT SHIFTING THE WNDS TO THE NE.  UPSLP FLOW...COOL SFC HIGH
BUILDING INTO THE PNHDLS...AND PLENTY OF LOW LVL MSTR WL ALLOW FOR
CLOUDS AND OCNL CNVTN ACRS THE PNHDLS THRU ERY NEXT WK.  AS THE UPR
SYSTEM MENTIONED PREVIOUSLY OVR SRN CA/NRN BAJA PUSHES SLOLY EWD
ACRS THE SWRN STATES AND SRN RCKYS...SHRTWV ENERGY WL PROVIDE
NECESSARY LIFT FOR FURTHER CNVTN SUN AND MON AND EVEN MON NGT/TUE
BFR THE SYSTEM FINALLY WKNS AND STARTS DSIPTG.  THUS...WL MAINTAIN
CHC POPS SUN INTO TUE AND TUE NGT WITH CLDY OR MSTLY CLDY SKIES.

THINGS BEGIN TO DRY OUT AND WARM UP AS UPR HIGH BUILDS EWD AGAIN
OVR THE RCKYS AND UPR FLOW SHIFTS FM NW TO N.  THIS WL ALLOW FOR
INCRG MID AND UPR LVL HEIGHTS BY WED INTO THU AND FRI.  WARMING
MID LVL TEMPS THU AND FRI ABV 10 DEG C SHOULD INHIBIT CNVTV DVLPMT AT
THE END OF THE WK.  BY LT FRI AND SAT...UPR FLOW BCMS MORE NWLY
AGAIN AS UPR RDG BREAKS DOWN SLGTLY WITH UPR LVL IMPULSES MOVG EWD
ACRS THE SWRN STATES AND SRN RCKYS.  THIS MAY BE ENOUGH TO TRIGGER
ISOLD CNVTN BY LT FRI AND AGAIN SAT ACRS THE PNHDLS.  MAINTAINED
SLGT CHC POPS NRN SXNS MAINLY FRI AFTN WITH SHRTWV OVR SRN CO AND
INTRODUCED SLGT CHC POPS FRI NGT AND SAT FOR ALL OF THE PNHDLS AS
SHRTWV FCSTD OVR NM AFFECTS THE FA.

FCSTID = 11

AMARILLO    55 71 52 69 / 60 30 30 30
BEAVER      54 70 52 66 / 60 30 30 30
BOISE CITY  53 70 50 67 / 60 40 30 30
BORGER      56 70 54 67 / 60 30 30 30
BOYS RANCH  55 71 52 69 / 60 30 30 30
CANYON      57 71 51 69 / 60 30 30 30
CLARENDON   58 70 54 69 / 60 30 30 30
DALHART     53 71 51 69 / 60 40 30 30
GUYMON      54 70 51 66 / 60 30 30 30
HEREFORD    56 71 51 69 / 60 40 30 30
LIPSCOMB    53 70 54 66 / 60 30 30 30
PAMPA       56 70 53 67 / 60 30 30 30
SHAMROCK    59 70 54 69 / 60 30 30 30
WELLINGTON  59 70 55 69 / 60 30 30 30

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 24, 12:00 PM CST, 4 hours 52 minutes before
OKZ001>003-TXZ001>020-251100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

HENNIG

The radar

The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 tornado. Local standard time, as filed.

Hail, Moore

When
May 24, 4:52 PM CST
Where
Moore County, Sunray
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.017, -101.733

Tornado, Roberts

When
May 24, 5:49 PM CST to 5:50 PM CST
Where
Roberts County, 7 mi NW of Miami
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
METEOROLOGIST(NON NWS)
Coordinates
35.767, -100.717

Two brief tornadoes reported by research meteorologists. The tornado path length and path width were estimated. There were no damage or injuries. The two tornadoes remained over open country.

Hail, Roberts

When
May 24, 6:00 PM CST
Where
Roberts County, 1 mi N of Codman
Measured
4.5 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.633, -100.717

Tornado, Gray

When
May 24, 6:18 PM CST to 6:20 PM CST
Where
Gray County, 2 mi E of Hoover
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.600, -100.817

The tornado remained over open country. The path length and path width were estimated. No damage or injuries were reported.

Hail, Gray

When
May 24, 6:18 PM CST
Where
Gray County, 2 mi E of Hoover
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.600, -100.817

Hail, Gray

When
May 24, 6:18 PM CST
Where
Gray County, 2 mi N of Hoover
Measured
4.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.633, -100.850

Hail, Gray

When
May 24, 6:22 PM CST
Where
Gray County, 11 mi E of Pampa
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.533, -100.767

Hail, Gray

When
May 24, 6:34 PM CST
Where
Gray County, 10 mi N of Lefors
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.583, -100.817

Hail, Gray

When
May 24, 6:35 PM CST
Where
Gray County, 8 mi NW of Lefors
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.517, -100.917

Hail, Gray

When
May 24, 6:36 PM CST
Where
Gray County, Pampa
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -100.967

Hail, Gray

When
May 24, 6:36 PM CST
Where
Gray County, 1 mi SE of Pampa
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.517, -100.950

Hail, Gray

When
May 24, 6:40 PM CST to 6:47 PM CST
Where
Gray County, Pampa
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -100.967

Hail, Gray

When
May 24, 6:43 PM CST
Where
Gray County, 3 mi SE of Pampa
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.500, -100.933

Hail, Carson

When
May 24, 6:54 PM CST to 7:08 PM CST
Where
Carson County, Skellytown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.567, -101.183

Hail, Carson

When
May 24, 8:05 PM CST
Where
Carson County, 4 mi N of Panhandle
Measured
0.88 in hail
Crop damage
$60,000
Reported by
GENERAL PUBLIC
Coordinates
35.400, -101.383

The public reported that the nickel sized hail flattened his wheat fields.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359383, 5359384, 5359385, 5359386, 5359387, 5359388, 5359389, 5359390, 5359391, 5359392, 5359393, 5359394, 5359395, 5359396, 5359397.